Alert archive / Indiana / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 134, NWS Northern Indiana

July 8, 2008Adams County, Allen County, Wells County, Indiana; Paulding County, Van Wert County, Ohio

NWS Northern Indiana issued this severe thunderstorm warning at Jul 8, 2008, 2:30 PM EDT for Adams County, Allen County, Wells County, Indiana; Paulding County, Van Wert County, Ohio. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 8, 2008, 2:30 PM EDT (18:30 UTC)
Expired
Jul 8, 2008, 3:30 PM EDT
In force
60 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon

Counties Adams County, IN, Allen County, IN, Wells County, IN, Paulding County, OH, Van Wert County, OH

The radar

The Northern Indiana radar (KIWX), 85 km from the middle of the area, began a volume at 18:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 8, 1:27 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.5 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2008-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 722 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2008-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
722 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
1041 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 1:54 PM EDT, 36 minutes earlier.

Area forecast discussion, Jul 8, 1:54 PM EDT, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
154 PM EDT TUE JUL 8 2008

.AVIATION/UPDATE...

UPDATE FOR IMMINENT SVR WIND THREAT AS ORGANIZED CONVECTION MOVING
INTO MODERATELY UNSTABLE AIRMASS W/MLCAPES IN EXCESS OF 2000 J/KG
PER RUC MESOANALYSIS. CURRENT RADAR TRENDS HAVE SHOWN WELL-DEFINED
COUPLET NORTH OF FORT WAYNE WITH VERY STG DAMAGING WIND AND ISO TOR
THREAT OVER NEXT COUPLE HRS. +TSRA AN OBVIOUS CALL FIRST HOUR AT
KFWA WITH IFR VISBYS AND MVFR CIGS. AS FOR KSBN...KEPT SITE DRY WITH
SCT TO BKN MVFR CU THIS AFTERNOON AS T/TD DEPRESSIONS VERY LOW AND
CU CURRENTLY FORMING IN MVFR RANGE UPSTREAM.  VFR CONDS EXPECTED TO
RETURN TONIGHT TO BOTH SITES.

&&

.PREV DISCUSSION... /ISSUED 410 AM EDT TUE JUL 8 2008/

SHORT TERM...
TODAY THROUGH WED NGT...
LINE OF TSTMS WHICH FORMED ALONG A PREFRONTAL TROUGH OVER IA YDAY
AFTN HAD WEAKENED AS IT APPROACHED OUR CWA THIS MORNING. SLIGHTLY
WARMER/DRIER AIR ALOFT LIMITING ELEVATED INSTABILITY IN OUR
CWA...ALONG WITH STORMS OUTRUNNING FORCING MECHANISM LIKELY WILL
RESULT IN CONTD SLOW DECREASE IN COVERAGE/INTENSITY OF TSTMS THIS
MORNING. DECAYING STORMS SHOULD LEAVE AN OUTFLOW BOUNDARY ACROSS THE
AREA TODAY WHICH COMBINED WITH DAYTIME DESTABILIZATION AND FORCING
ASSOCIATED WITH WK SHRTWV OVER IA THIS MORNING WHICH WILL MOVE EAST
ACROSS OUR CWA THIS AFTN SHOULD RESULT IN STORMS REDEVELOPING OVER
THE AREA LATER TODAY. INCREASED WINDS ALOFT ASSOCIATED WITH THE
SHRTWV WILL LEAD TO 25-30KT 0-6KM UNIDIRECTIONAL SHEAR WHICH COMBINED
WITH CAPES NEAR 2KJ/KG MAY SUPPORT SOME BOW ECHOES WITH LOCALLY
DAMAGING WINDS. LEFT MENTION OF HEAVY RAIN IN FCST AS PRECIP WATER
FCST NEAR 2 WITH POTENTIAL FOR SOME TRAINING OF STORMS ALONG ENE-
WSW ORIENTED BOUNDARY. STORMS ALONG OUTFLOW BOUNDARY/PREFRONTAL
TROUGH WILL LIKELY PUSH SOUTH CWA BY LATE TONIGHT WITH CDFNT
EXPECTED TO BE MOVG THROUGH SERN PORTION OF CWA WED MORNING.
LATEST MODEL RUNS SUGGEST POTENTIAL FOR SOME LINGERING SHOWERS SE
PAST 12Z BUT LEFT FCST DRY FOR NOW AS PREVIOUS RUNS HAD BEEN
CONSISTENT THAT PRECIP WOULD BE SE OF THE CWA BY THAT TIME. WK
SECONDARY FRONT/SHRTWV EXPECTED TO MOVE INTO THE AREA WED NGT BUT
MOISTURE SHOULD BE LACKING FOR ANY SHOWERS ASSOCIATED WITH IT.

LONG TERM...
THURSDAY THROUGH MONDAY.

GENERAL ZONAL FLOW WILL PREVAIL INTO FRIDAY NIGHT GIVING A REPRIEVE
FROM MAINLY THE HUMIDITY. GFS THE COOLEST WITH TEMPS ON THURS WITH
850 MB TEMPS AS LOW AS +9 C YIELDING HIGHS MAYBE IN THE 70S.
HOWEVER...REMAINDER OF MODELS SHOWING 850 TEMPS MORE IN THE +12 TO
+14 C RANGE FOR HIGHS IN THE LOWER 80S. THINK THE WARMER SCENARIO IS
STILL THE WAY TO GO SO WILL KEEP GRIDS AS IS.

MAIN FORECAST CHALLENGE LIES WITH FRONTAL BOUNDARY SET TO DROP INTO
THE GREAT LAKES FOR THE WEEKEND. STILL HAVE A CONCERNS AS TO EXACTLY
HOW FAR SOUTH THE BOUNDARY WILL MAKE IT INTO THE AREA...ALONG WITH
WARMING TEMPS ALOFT POSSIBLY CAPPING CONVECTION WITH 700 MB TEMPS IN
THE +9 TO MAYBE +11 C RANGE. GFS BRINGS IN CAPES AOA 1000 J/KG SO
COULD SEE SOME CONVECTION (ALTHOUGH WAS SHOWING OVER 3000 J/KG
YESTERDAY AND COULDNT MANAGE A STORM). BASED ON COMING INTO
COLLABORATION AND BEST SHOT FOR ANYTHING HAPPENING IN THE NW AREAS
CLOSER TO THE EDGE OF THE INVERSION...WILL ADD 30 POPS SAT
AFTERNOON. BEYOND THAT EXACTLY WHERE THE FRONT BECOMES PARALLEL TO
THE UPPER FLOW WILL TELL THE TALE OF ROUNDS OF CONVECTION AS SEVERAL
WAVES MOVES THROUGH THE FLOW AND AROUND THE PERIPHERY OF THE RIDGE.
WILL KEEP REMAINDER OF THE WEEKEND DRY AT THIS POINT.

BEYOND THAT...WARM UP STILL LOOKS TO BE ON TRACK WITH RETURN TO HEAT
AND HUMIDITY BY MONDAY AND INTO THE REMAINDER OF THE WEEK.
AGAIN...WILL KEEP TEMPS IN THE MID TO UPPER 80S FOR NOW UNTIL FINAL
LOCATION OF STRONG RIDGING TAKES SHAPE.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SHORT TERM...JT
LONG TERM...FISHER
AVIATION/UPDATE...SIMPSON
Hazardous weather outlook, Jul 8, 4:45 AM EDT, 9 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
445 AM EDT TUE JUL 8 2008

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-090845-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
445 AM EDT TUE JUL 8 2008 /345 AM CDT TUE JUL 8 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BECOME MORE LIKELY THIS AFTERNOON AND EVENING
AHEAD OF A COLD FRONT. AT THIS TIME...THE PRIMARY THREAT REMAINS
VERY HEAVY RAIN WITH RATES OF ONE TO TWO INCHES PER HOUR POSSIBLE
WITH THE STRONGEST STORMS. THE POTENTIAL DOES EXIST FOR SOME OF
THE STORMS TO BECOME SEVERE WITH DAMAGING WINDS THE MOST LIKELY
FORM OF SEVERE WEATHER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE FOR THUNDERSTORMS SATURDAY AFTERNOON GENERALLY
NORTHWEST OF A LOGANSPORT INDIANA TO WAUSEON OHIO LINE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
REPORTS OF FLOODING WOULD BE APPRECIATED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-090845-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
445 AM EDT TUE JUL 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BECOME MORE LIKELY THIS AFTERNOON AND EVENING
AHEAD OF A COLD FRONT. AT THIS TIME...THE PRIMARY THREAT REMAINS
VERY HEAVY RAIN WITH RATES OF ONE TO TWO INCHES PER HOUR POSSIBLE
WITH THE STRONGEST STORMS. THE POTENTIAL DOES EXIST FOR SOME OF
THE STORMS TO BECOME SEVERE WITH DAMAGING WINDS THE MOST LIKELY
FORM OF SEVERE WEATHER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE FOR THUNDERSTORMS SATURDAY AFTERNOON. LOCALLY
HIGHER WINDS AND WAVES WILL BE POSSIBLE WITH ANY STORMS.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

In the hours before

Local storm report, Jul 8, 1:33 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
133 PM EDT TUE JUL 08 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0133 PM     TSTM WND DMG     FORT WAYNE              41.07N  85.14W
07/08/2008                   ALLEN              IN   TRAINED SPOTTER

            POWER LINES DOWN.

&&

EVENT NUMBER 01715

SAW
Local storm report, Jul 8, 1:37 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
137 PM EDT TUE JUL 08 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0107 PM     TSTM WND DMG     COLUMBIA CITY           41.16N  85.48W
07/08/2008                   WHITLEY            IN   COUNTY OFFICIAL

            NUMEROUS TREES AND LINES DOWN ACROSS THE COUNTY....E70
            MPH WIND.

&&

EVENT NUMBER 01716

SAW
Local storm report, Jul 8, 1:40 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
140 PM EDT TUE JUL 08 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0130 PM     FLOOD            1 NW FORT WAYNE         41.08N  85.15W
07/08/2008                   ALLEN              IN   TRAINED SPOTTER

            STREET FLOODING AND LIMBS DOWN

&&

EVENT NUMBER 01717

SAW
Local storm report, Jul 8, 1:52 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
152 PM EDT TUE JUL 08 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0106 PM     TSTM WND DMG     ALBION                  41.40N  85.42W
07/08/2008                   NOBLE              IN   LAW ENFORCEMENT

            HALF A ROOF MISSING AND TREES DOWN AT 0842N 300E

&&

EVENT NUMBER 01718

SAW
Local storm report, Jul 8, 2:14 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
214 PM EDT TUE JUL 08 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0209 PM     FLOOD            1 NE FORT WAYNE         41.08N  85.13W
07/08/2008                   ALLEN              IN   AMATEUR RADIO

            STREET FLOODING AND SCATTERED POWER OUTAGES.

&&

EVENT NUMBER 01719

SAW
Local storm report, Jul 8, 2:19 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
219 PM EDT TUE JUL 08 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0206 PM     HEAVY RAIN       HUNTINGTON              40.88N  85.51W
07/08/2008  M0.75 INCH       HUNTINGTON         IN   AMATEUR RADIO

            0.75 INCHES IN 10 MINUTES

&&

EVENT NUMBER 01720

SAW

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 2:09 AM EDTSpecial Marine WarningIWX96 min
Jul 8, 12:51 PM EDTAreal Flood AdvisoryIWXAdams, Allen, DeKalb, Huntington, Noble, Wells and 1 more114 min
Jul 8, 12:56 PM EDTAreal Flood AdvisoryIWXElkhart, Kosciusko64 min
Jul 8, 1:01 PM EDTSevere Thunderstorm WarningIWXAllen, DeKalb, Noble, Whitley59 min
Jul 8, 1:04 PM EDTFlash Flood WarningIWXLaGrange, Steuben3 hr
Jul 8, 1:36 PM EDTTornado WarningIWXAllen, DeKalb24 min
Jul 8, 1:49 PM EDTTornado WarningIWXAllen, DeKalb41 min
Jul 8, 3:18 PM EDTSevere Thunderstorm WarningIWXAdams, Jay27 min
Jul 8, 2:19 PM EDTSevere Thunderstorm WarningIWXDefiance, Henry, Putnam56 min
Jul 8, 3:39 PM EDTSevere Thunderstorm WarningIWXAllen, Putnam29 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2008Severe Thunderstorm Warnings in Ohio, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.